Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 28, 2017, 11:52 PM CST for Barton County, Jasper County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 11:52 PM CST (05:52 UTC)
- Expired
- Mar 1, 2017, 12:30 AM CST
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 12:08 AM CST | HAIL 0.88 | Oronogo, MO | |
| Mar 1, 12:30 AM CST | TSTM WND DMG | 1 Ssw Carthage, MO | MIDDLE SCHOOL ROOF WAS PEELED OFF AND BLOWN AWAY DUE TO HIGH WIND GUSTS. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 9:04 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.2
The text
As transmitted.
646
WUUS53 KSGF 010552
SVRSGF
MOC011-097-010630-
/O.NEW.KSGF.SV.W.0014.170301T0552Z-170301T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1152 PM CST TUE FEB 28 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Barton County in southwestern Missouri...
Jasper County in southwestern Missouri...
* Until 1230 AM CST
* At 1152 PM CST, a severe thunderstorm was located near Carl
Junction, or 11 miles east of Columbus, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Carl Junction around 1155 PM CST.
Webb City and Oronogo around 1200 AM CST.
Carterville, Alba and Purcell around 1205 AM CST.
Carthage and Jasper around 1210 AM CST.
Other locations impacted by this severe thunderstorm include Airport
Drive, Carytown, Asbury, Neck City, Avilla, La Russell, Brooklyn
Heights, Waco, Maple Grove and Dudenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 400 AM CST for southeastern
Kansas...and southwestern Missouri.
LAT...LON 3734 9462 3746 9408 3730 9408 3729 9405
3712 9406 3712 9462
TIME...MOT...LOC 0552Z 267DEG 57KT 3722 9465
HAIL...1.00IN
WIND...60MPH
$$
Cramer2 follow-up statements
657
WWUS53 KSGF 010605
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1205 AM CST WED MAR 1 2017
MOC011-097-010630-
/O.CON.KSGF.SV.W.0014.000000T0000Z-170301T0630Z/
Barton MO-Jasper MO-
1205 AM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR SOUTHEASTERN BARTON AND JASPER COUNTIES...
At 1204 AM CST, a severe thunderstorm was located near Alba, or near
Carthage, moving east at 75 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Golden City around 1215 AM CST.
Other locations impacted by this severe thunderstorm include Airport
Drive, Carytown, Asbury, Neck City, Avilla, La Russell, Brooklyn
Heights, Waco, Maple Grove and Dudenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A tornado watch remains in effect until 400 AM CST for southeastern
Kansas...and southwestern Missouri.
LAT...LON 3734 9462 3746 9408 3730 9408 3729 9405
3712 9406 3712 9462
TIME...MOT...LOC 0604Z 259DEG 67KT 3726 9436
HAIL...1.00IN
WIND...60MPH
$$
Cramer941
WWUS53 KSGF 010621 RRA
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1221 AM CST WED MAR 1 2017
MOC011-097-010631-
/O.EXP.KSGF.SV.W.0014.000000T0000Z-170301T0630Z/
Barton MO-Jasper MO-
1221 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTON AND JASPER
COUNTIES WILL EXPIRE AT 1230 AM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A tornado watch remains in effect until 400 AM CST for southeastern
Kansas...and southwestern Missouri.
LAT...LON 3734 9462 3746 9408 3730 9408 3729 9405
3712 9406 3712 9462
TIME...MOT...LOC 0621Z 267DEG 57KT 3727 9406
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:14 PM CST, 38 minutes earlier.
Area forecast discussion, Feb 28, 11:14 PM CST, 38 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1114 PM CST Tue Feb 28 2017 .SHORT TERM...(Late Afternoon through tonight) Issued at 1254 PM CST Tue Feb 28 2017 The setup for severe thunderstorm potential remains complicated through tonight. In the larger scale, a broad trough of low pressure is emerging from the Rockies with the main trough axis just clearing the Continental Divide. There are several weak perturbations/waves ahead of this main trough axis which are lined up from the southern Plains into the Missouri Ozarks. At the surface, low pressure is deepening over the Oklahoma Panhandle. A frontal boundary extends northeast from the low to a secondary area of low pressure across eastern Iowa. South of this front, strong warm air and moisture advection continues. Lower 60s dew points have made it into southern Missouri. This low level air mass will continue to improve as we get into this evening and overnight. The main initial question will be cap strength. We have seen a few cells develop in areas that have seen partial clearing. This may be on the northern extent of an elevated mixed layer (EML). We will get a better feel for this EML with a special RAOB which has just been released. Where this EML is present, steep mid-level lapse rates are present. As we go forward from late this afternoon into this evening, isolated to widely scattered thunderstorm development will be possible within the established warm sector. These storms would tend to be supercells with very strong large scale shear in place. Large hail (possibly larger than golf balls) will be the main potential hazard. Additionally, low level wind shear will rapidly increase starting early this evening. This will lead to increased supercell tornado potential. From late this evening into the overnight period, large scale lift will begin to increase as that main trough axis approaches along with a short wave trough ejecting from the southern Plains. Thunderstorm coverage will then become highly dependent on whether or not we see a slight increase in capping strength due to evening cooling. Models tend to over-strengthen capping inversions within the warm sector in setups like this. Thus, we very well may need another special balloon release this evening. Any cells that can get going in the warm sector from later this evening into the overnight period will pose a risk for all modes of severe storms...including tornadoes. We remain concerned with areas of south-central Missouri where shear/CAPE profiles will be supportive of stronger and potentially longer track tornadoes. The potential for very large hail will also persist. Between 9 and 11 PM, we then expect a squall line to develop and push into southeastern Kansas and west-central Missouri along an advancing cold front. Damaging straight line winds will be the main potential hazard with this line as it moves southeast across much of the Missouri Ozarks. There will also be a mesovortex tornado threat with any bows along this line which surge to the east and northeast. .LONG TERM...(Wednesday through Tuesday) Issued at 1254 PM CST Tue Feb 28 2017 Surface high pressure will be filtering into the region behind the cold front Wednesday through Thursday morning. This will keep temperatures Wednesday in 50s for highs and allow overnight temperatures to fall into the upper 20s across the area, making for more seasonable conditions for this time of year. Skies will also clear allowing for some frost to develop for parts of the region. The upper level flow across the region Wednesday night after the frontal passage through the end of the week will remain northwesterly with additional surface highs moving over the Ozarks Thursday and again Friday. This will keep clear skies across the area with temperatures in the middle and upper 50s to around 60 degrees during the afternoon and around 30 degrees in the mornings. A weak and quick moving upper ridge will slide over the region for Saturday allowing temperatures to rise into the 60s as breezy southerly winds return. These southerly winds will also bring Gulf moisture back into the region. Models are indicating a cold front that will move through the region most likely on Monday, however, significant timing differences are noted on all the models. Some have the front and precipitation impacting the Ozarks as early as Sunday afternoon or Sunday evening (Canadian) to as late as Monday evening (GFS). Will keep an eye on this period and feature going forward and for now will target Monday as the potential for another round of showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1110 PM CST Tue Feb 28 2017 Multi-cellular strong to severe convection has developed along the cold front across west central MO into southeast KS. These storms should gradually congeal into a squall line overnight. Still looking at convection affecting the TAF sites between 06z and 09-10z, but there will be a one to two hour window of convection at each site as these storms should quickly push through. Expecting MVFR to IFR during the storms and VFR conditions outside of the convection. Winds will remain gusty through much of the day Wednesday and could see some severe wind gusts through the convection pushing through. Winds will diminish after sunset on Wednesday. && .CLIMATE... Issued at 230 AM CST Tue Feb 28 2017 Here are today's record high temperatures: SGF...77/2006 JLN...78/2006 UNO...77/1955 VIH...75/2006 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Hatch AVIATION...Lindenberg CLIMATE...Hatch
Hazardous weather outlook, Feb 28, 7:33 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 733 PM CST Tue Feb 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 733 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... The coverage of storms will increase later this evening into the overnight hours as cold front begins to push into the region. Storms which do develop will have the potential of producing hail to the size of tennis balls, damaging wind gusts up to 70 mph and tornadoes. Storms should end from northwest to southeast after the front pushes through overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated fire weather risk will impact the outlook area at times from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for parts of west central Missouri into extreme southeast Kansas. The severe potential will then spread southeast overnight across the remainder of the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Feb 28, 11:17 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL WALKER 37.90N 94.23W
02/28/2017 E1.00 INCH VERNON MO EMERGENCY MNGR
.
&&
BURCHFIELDLocal storm report, Feb 28, 11:24 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM HAIL GIRARD 37.51N 94.84W
02/28/2017 E1.00 INCH CRAWFORD KS LAW ENFORCEMENT
.
&&
BURCHFIELDLocal storm report, Feb 28, 11:25 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM HAIL ARMA 37.54N 94.70W
02/28/2017 E1.00 INCH CRAWFORD KS LAW ENFORCEMENT
.
&&
BURCHFIELDLocal storm report, Feb 28, 11:29 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM HAIL ARCADIA 37.64N 94.62W
02/28/2017 E1.00 INCH CRAWFORD KS FIRE DEPT/RESCUE
.
&&
BURCHFIELDLocal storm report, Feb 28, 11:48 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM HAIL COLUMBUS 37.17N 94.84W
02/28/2017 E1.75 INCH CHEROKEE KS EMERGENCY MNGR
.
&&
BURCHFIELDLocal storm report, Feb 28, 11:50 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL OSCEOLA 38.05N 93.70W
02/28/2017 E1.50 INCH ST. CLAIR MO FIRE DEPT/RESCUE
ALSO HAD 40 TO 50 MPH WIND GUSTS.
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:12 PM CST | Tornado Warning | SGF | Shannon | 14 min |
| Feb 28, 10:43 PM CST | Tornado Warning | SGF | Vernon | 47 min |
| Feb 28, 11:11 PM CST | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 21 days |
| Feb 28, 11:29 PM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 24 min |
| Feb 28, 11:42 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory | 47 min |
| Mar 1, 12:12 AM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Miller, Morgan | 53 min |
| Mar 1, 12:16 AM CST | Severe Thunderstorm Warning | SGF | Dade | 44 min |
| Mar 1, 12:23 AM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 29 min |
| Mar 1, 12:33 AM CST | Severe Thunderstorm Warning | SGF | Polk | 22 min |
| Mar 1, 12:42 AM CST | Severe Thunderstorm Warning | SGF | Lawrence | 33 min |
| Mar 1, 12:48 AM CST | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Polk | 57 min |
| Mar 1, 12:54 AM CST | Severe Thunderstorm Warning | SGF | Greene | 66 min |
| Mar 1, 1:02 AM CST | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Phelps, Pulaski | 58 min |
| Mar 1, 1:08 AM CST | Severe Thunderstorm Warning | SGF | Christian | 52 min |
| Mar 1, 1:15 AM CST | Severe Thunderstorm Warning | SGF | Dallas, Webster | 60 min |
| Mar 1, 1:20 AM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 45 min |
| Mar 1, 1:31 AM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Texas | 59 min |
| Mar 1, 1:34 AM CST | Severe Thunderstorm Warning | SGF | Laclede, Texas, Wright | 56 min |
| Mar 1, 1:37 AM CST | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Stone, Taney | 53 min |
| Mar 1, 2:16 AM CST | Severe Thunderstorm Warning | SGF | Dent, Douglas, Howell, Shannon, Texas, Wright | 59 min |
| Mar 1, 2:27 AM CST | Severe Thunderstorm Warning | SGF | Ozark, Taney | 44 min |
| Mar 1, 2:31 AM CST | Severe Thunderstorm Warning | SGF | Stone, Taney | 14 min |
| Mar 1, 2:38 AM CST | Severe Thunderstorm Warning | SGF | Howell, Oregon | 45 min |
| Mar 1, 2:53 AM CST | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.